Hail, Craig
- When
- May 3, 5:14 PM EST
- Where
- Craig County, New Castle
- Measured
- 0.75 in hail
- Reported by
- UNKNOWN
- Coordinates
- 37.500, -80.117
An isolated severe thunderstorm during the evening of the 3rd produced hail up to three quarters of an inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An isolated severe thunderstorm during the evening of the 3rd produced hail up to three quarters of an inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 3, 2:25 PM EST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 325 PM EDT SAT MAY 3 2003 SERIES OF WK SHRT WV TROFS FCST TO MOV EWD THRU RNK CWA NXT SVRL DAYS WITH BRF PDS OF CLRG BTWN EACH SYS. 1ST SYS CURR MOVG INTO MID ATL RGN RESULTING IN SCT TSTMS...SOME OF WHICH ARE BCMG MARGINALLY SVR. SPC ABT TO ISSUE WATCH INTO ERY EVNG TO ACCOUNT FOR SCTD SVR THREAT TIL LOSS OF INSOLATION AND PASSAGE OF WV ALLOWS PCPN TO GRDLY END FM W TO E ACRS RGN. BRF BREAK IN WX EXPECTED ON SUN...BUT WITH PERSISTENT NELY-ELY UPSLOPE SFC WNDS...TEMPS NOT LKLY TO CLIMB OUT OF 60S MOST AREAS. NXT SYSTMS TO ARRIVE LTE SUN NGT INTO LTE TUE AS STG MIDWEST SYS LIFTS NEWD INTO UPR GRT LKS. PERSISTENT ELY-SELY UPSLOPE FLOW... LMTD INSOLATION...AND GOOD THREAT OF RN SHD ASSURE LMTD DIURNAL TEMP SWING. SOME CLRG EXPECTED ON BACKSIDE OF 2ND SYS TUE NGT INTO ERY WED BEF 3RD SYS ARRIVES WED AFTN. ANOTHER ROUND OF RW-/TRW- EXPECTED WITH THIS SYS TIL PASSAGE OF CDFNT AND INCRG SUBSIDENCE ARRIVES THU NGT...TO BE FLWD BY RELATIVELY BENIGN WX W/MODERATING TEMPS FOR RMNDR OF FCST PD. .RNK... NC...NONE. VA...NONE. WV...NONE. WERT
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-031330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 635 AM EDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. SPN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT SAT MAY 03 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0318 PM MOUNT AIRY NC 0.75 IN HAIL
05/03/03 SURRY REPORTED BY THE POLICE
DEPARTMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT SAT MAY 03 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0332 PM MOUNT AIRY NC 1.00 IN HAIL
05/03/03 SURRY HAIL UP TO 1 INCH
COVERING THE GROUND.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT SAT MAY 03 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM BOONVILLE NC 1.75 IN HAIL
05/03/03 YADKIN HAIL COVERED DECK.
REPORTED BY SPOTTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
512 PM EDT SAT MAY 03 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 PM 3NW WILKESBORO NC 0.88 IN HAIL
05/03/03 WILKES REPORTED BY SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT SAT MAY 03 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM ELKIN NC 1.50 IN HAIL
05/03/03 SURRY UP TO HALF DAOLLAR SIZE
HAIL COVERED THE GROUND.
HAIL WAS STILL UP TO
NICKEL SIZE AS OF 430
PM.
0515 PM WILKESBORO NC 0.88 IN HAIL
05/03/03 WILKESPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT SAT MAY 03 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM ELKIN NC 1.50 IN HAIL
05/03/03 SURRY UP TO HALF DOLLAR SIZE
HAIL COVERED THE GROUND.
HAIL WAS STILL UP TO
NICKEL SIZE AS OF 430
PM.
0515 PM WILKESBORO NC 0.88 IN HAIL
05/03/03 WILKESThe Roanoke radar (KFCX), 55 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355851.